Cardiac toxicity observed in association with high-dose cyclophosphamide-based chemotherapy for metastatic breast cancer

Amy Tiersten, Jennifer Wo, Caron Jacobson, Aaron Weitzman, Tamara Horwich, Charles Hesdorffer, David Savage, Andrea Troxel

Research output: Contribution to journalArticle

Abstract

Introduction: Cyclophosphamide is an alkylating agent given frequently as a component of many conditioning regimens. In high doses, its nonhematological dose-limiting toxicity is cardiomyopathy. Study design: We combined paclitaxel, melphalan and high-dose cyclophosphamide, thiotepa, and carboplatin in a triple sequential high-dose regimen for patients with metastatic breast cancer. Analysis was performed on 61 women with chemotherapy-responsive metastatic breast cancer receiving 96-h infusional cyclophosphamide as part of a triple sequential high-dose regimen to assess association between presence of peritransplant congestive heart failure (CHF) and the following pretreatment characteristics: presence of electrocardiogram (EKG) abnormalities, age, hypertension, prior cardiac history, smoking, diabetes mellitus, prior use of anthracyclines, and left-sided chest irradiation. Results: Six of 61 women (10%) developed clinically reversible grade 3 CHF following infusional cyclophosphamide with a median percent decline in ejection fraction of 31%. Incidence of transient cyclophosphamide-related cardiac toxicity (10%) is comparable to previous recorded literature. Older age was significantly correlated with the CHF development; with median ages for the entire group and for patients developing CHF of 45 and 59, respectively. No association was found with other pretreatment characteristics. Conclusions: As a result of these findings, oncologists should carefully monitor fluid balance in older patients. Routine EKG monitoring during infusional cyclophosphamide did not predict CHF development.

Original languageEnglish (US)
Pages (from-to)341-346
Number of pages6
JournalBreast
Volume13
Issue number4
DOIs
StatePublished - Aug 2004

Keywords

  • CHF
  • Cyclophosphamide
  • High-dose chemotherapy

ASJC Scopus subject areas

  • Surgery

Fingerprint Dive into the research topics of 'Cardiac toxicity observed in association with high-dose cyclophosphamide-based chemotherapy for metastatic breast cancer'. Together they form a unique fingerprint.

  • Cite this

    Tiersten, A., Wo, J., Jacobson, C., Weitzman, A., Horwich, T., Hesdorffer, C., Savage, D., & Troxel, A. (2004). Cardiac toxicity observed in association with high-dose cyclophosphamide-based chemotherapy for metastatic breast cancer. Breast, 13(4), 341-346. https://doi.org/10.1016/j.breast.2004.02.007